Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2020, 10:28 PM MST for Cochise County, Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2020, 10:28 PM MST (05:28 UTC)
- Expired
- Sep 8, 2020, 11:00 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
518
WUUS55 KTWC 090528
SVRTWC
AZC003-019-090600-
/O.NEW.KTWC.SV.W.0079.200909T0528Z-200909T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1028 PM MST Tue Sep 8 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Far Eastern Pima County in southeastern Arizona... West central
Cochise County in southeastern Arizona...
* Until 1100 PM MST.
* At 1027 PM MST, a severe thunderstorm was located near St. David,
or 11 miles southeast of Benson, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Benson, Whetstone, St. David, Kartchner Caverns State Park,
Pearce-Sunsites and Fairbank.
This includes the following highways...
Route 80 between mile markers 295 and 314.
Route 82 between mile markers 51 and 67.
Route 90 between mile markers 291 and 308.
Route 191 between mile markers 45 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3194 11065 3195 11023 3197 10995 3190 10978
3165 11027 3182 11063
TIME...MOT...LOC 0527Z 311DEG 13KT 3181 11024
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:19 PM MST, 8 hours 9 minutes earlier.
Area forecast discussion, Sep 8, 2:19 PM MST, 8 hours 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 219 PM MST Tue Sep 8 2020 .SYNOPSIS...A strong storm system over Utah will bring gusty winds, much cooler temperatures and scattered showers and thunderstorms into Wednesday. Temperatures will slowly warm to near normal by the weekend with a slight chance of afternoon thunderstorms near the New Mexico border. && .DISCUSSION...As of 2 pm the cold front has moved just south of Prescott and continues to plow southward. A line of convection has developed right along the front with one severe thunderstorm warning thus far. Other than that convection has been very limited and the wind has been a bit tamer than forecast. Both likely the result of the heavy smoke laying across the region impacting the heating and resultant mixing. Latest HRRR runs indicating that convection still a decent bet as far SW as Tucson when the front rolls through this evening so have left pops in the forecast for the overnight period with a little adjustment. Weak mid-level cold advection is currently taking place and that will translate to stronger mid and low level cold advection this evening behind the frontal passage. The result will be cooler overnight temps and highs on Wednesday around 8-10 degrees cooler than this afternoon. With the upper low parking itself over Arizona/Utah border through Wednesday night there remains a threat of showers and afternoon/early evening thunderstorms east of Tucson through Wednesday night. At this time the upper low looks to slowly fill and move Thursday into Friday. Left a slight chance of showers and storms for the far eastern areas Thursday as enough moisture and instability should remain, especially if the low is a bit slower, to allow for that. Afternoon temperatures only a couple of degrees warmer Thursday and remaining about 5 degrees cooler than average. Friday through the weekend ridging will follow the departure of the upper low with a rebound in temperatures as a result. The ridge not looking quite as pronounced as earlier with a low level easterly flow undercutting the ridge. This easterly flow may bring enough moisture for a few showers and mountain storms far eastern areas each afternoon through the weekend. Temperatures running within a couple of degrees of normal Friday into early next week. && .AVIATION...Valid through 10/00Z. SCT-BKN 10-15k ft MSL. A slight chance of -TSRA/-SHRA KTUS eastward into Wednesday. SFC wind SWLY/WLY 15-25 kts with gusts up to 35 kts easing to 10-15 kts after 09/05Z. SW winds increasing again after 09/17Z to 10-20 kts through the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An unseasonably deep storm system over southern Utah will maintain breezy conditions this evening and again Wednesday afternoon with a chance of some showers and a few thunderstorms from Tucson eastward. Much cooler temperatures will also move in resulting in below normal highs Wednesday and Thursday. A slight chance of residual showers and thunderstorms are possible for eastern areas Thursday but otherwise, mostly dry and gradually warming temperatures are expected Thursday into Friday with generally light winds. This weekend, will be warm with a slight chance of showers and thunderstorms east of Tucson each afternoon through Monday. Winds will be light Saturday with an easterly breeze developing Sunday into Monday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Rasmussen Fire Weather....Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 8, 7:14 PM MST, 3 hours 14 minutes before
Special Weather Statement National Weather Service Tucson AZ 714 PM MST Tue Sep 8 2020 AZZ507-511-513-514-090315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains including Mount Graham- 714 PM MST Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 815 PM MST... At 714 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles east of Saguaro National Park East, or 18 miles north of Benson, moving east at 10 to 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Muleshoe Ranch Preserve and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3215 11053 3233 11052 3240 11013 3207 11012 TIME...MOT...LOC 0214Z 269DEG 10KT 3225 11043 Meyer
Special weather statement, Sep 8, 7:56 PM MST, 2 hours 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 756 PM MST Tue Sep 8 2020 AZZ504-507-514-090400- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 756 PM MST Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 900 PM MST... At 754 PM MST, Doppler radar was tracking strong thunderstorms over eastern Tucson, moving east at 20 mph. Half inch hail and winds in excess of 45 mph will be possible with these storms. Locations impacted include... Tucson, Davis-Monthan Air Force Base, Casas Adobes, Tanque Verde, South Tucson, Sabino Canyon Recreation Area, Catalina State Park, Catalina Foothills, Tucson International Airport, Saguaro National Park East, Summit, Rita Ranch, Seven Falls and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3208 11099 3244 11095 3243 11047 3208 11046 TIME...MOT...LOC 0254Z 267DEG 19KT 3222 11070 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 40 min |
| Sep 8, 6:08 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 8, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 51 min |
| Sep 8, 6:31 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Sep 8, 7:14 PM MST | Special Weather Statement | TWC | 61 min | |
| Sep 8, 7:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 7:46 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 59 min |
| Sep 8, 7:55 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Sep 8, 7:56 PM MST | Special Weather Statement | TWC | 64 min | |
| Sep 8, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 8, 9:14 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 53 min |
| Sep 8, 11:02 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.